Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 96, NWS Midland/Odessa, TX

May 26, 2002Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 26, 2002, 7:48 PM CDT for Pecos County, Texas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2002, 7:48 PM CDT (00:48 UTC)
Expired
May 26, 2002, 8:30 PM CDT
In force
42 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 163 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 3:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.8 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2002-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 904 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2002-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
904 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
2410 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 270048
SVRMAF
TXC371-270130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
748 PM CDT SUN MAY 26 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN PECOS COUNTY IN WEST TEXAS

* UNTIL 830 PM CDT

* AT 748 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CENTRAL PECOS COUNTY...OR ABOUT 23 MILES
  SOUTH OF FORT STOCKTON...MOVING SOUTHEAST AT 20 MPH.

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3062 10291 3023 10268 3059 10238 3072 10282

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 6:47 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, May 26, 6:47 PM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
647 PM CDT SUN MAY 26 2002

HAVE CLEARED ALL OF SOUTHEASTERN NEW MEXICO...THE GUADALUPE MOUNTAINS
AND CULBERSON COUNTY...AND THE BIG BEND/DAVIS MOUNTAINS GROUPS FROM
SVR 338.  TRIMMED POPS BACK AND REMOVED POSITIVE MENTION OF SEVERE IN
THESE AREAS.  ELSEWHERE...MARGINALLY SEVERE MULTICELL JUNK CONTINUES
TO PERSIST OVER THE EASTERN AND SOUTHERN CWFA.  GIVEN OVERALL LACK OF
KINEMATIC SUPPORT AND WITH PBL STABILIZATION EXPECTED WITH LOSS OF
HEATING...EXPECT THAT CONVECTION WILL GRADUALLY DISSIPATE AFTER 01Z.
UPDATED ZONES HAVE BEEN SENT.

.MAF...
TX...NONE.
NM...NONE.

In the hours before

Special weather statement, May 26, 3:40 PM CDT, 4 hours 8 minutes before
NMZ027>029-033-034-TXZ045-046-050-051-057>063-067>070-074-075-
079>082-258-270300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
340 PM CDT SUN MAY 26 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL 1000 PM CDT SUNDAY EVENING (900 PM MDT
SUNDAY EVENING) FOR THE FOLLOWING COUNTIES...

IN WEST TEXAS...

ANDREWS...BREWSTER...CRANE...CULBERSON...DAWSON...ECTOR...GAINES...
GLASSCOCK...JEFF DAVIS...LOVING...MARTIN...MIDLAND...PECOS...
PRESIDIO...REAGAN...REEVES...TERRELL...UPTON...WARD AND WINKLER

IN SOUTHEAST NEW MEXICO...

EDDY AND LEA

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF...

ALPINE...ANDREWS...ARTESIA...BAKERSFIELD...BIG LAKE...CARLSBAD...
CRANE...DRYDEN...FORT DAVIS...FORT STOCKTON...GARDEN CITY...HOBBS...
KERMIT...LAJITAS...LAMESA...LOVINGTON...MARATHON...MARFA...MCCAMEY...
MENTONE...MIDLAND...MONAHANS...ODESSA...PANTHER JUNCTION...PECOS...
PINE SPRINGS...PRESIDIO...RANKIN...SANDERSON...SEMINOLE...
SHEFFIELD...STANTON...TATUM AND VAN HORN

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR
GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL
AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE
WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE
PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE
WEATHER IS OBSERVED.
Special weather statement, May 26, 4:10 PM CDT, 3 hours 38 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-271000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
410 PM CDT SUN MAY 26 2002

.SYNOPSIS...
AN UNSTABLE AIRMASS...ALONG WITH UPPER LEVEL ENERGY AND NUMEROUS
SURFACE BOUNDARIES IN THE AREA WILL ALLOW FOR THUNDERSTORMS TO
DEVELOP OVER MUCH OF THE REGION THROUGH THIS EVENING.

.THREATS...
THUNDERSTORMS...
THUNDERSTORMS WILL DEVELOP OVER MUCH OF THE AREA SUNDAY AFTERNOON
AND EVENING. SOME OF THE THUNDERSTORMS THAT DEVELOP MAY BE SEVERE
WITH LARGE HAIL AND STRONG...GUSTY WINDS. LOCALLY HEAVY RAIN
WILL ALSO BE POSSIBLE WITH THE STRONGER STORMS. SPOTTER ACTIVATION IS
REQUESTED THIS AFTERNOON AND EVENING.
Special weather statement, May 26, 6:42 PM CDT, 1 hour 6 minutes before
NMZ027>029-033-034-TXZ045-046-050-051-057>063-067>070-074-075-
079>082-258-270300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
642 PM CDT SUN MAY 26 2002

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS CLEARED SEVERE
THUNDERSTORM WATCH 338 FROM THE FOLLOWING COUNTIES...

IN WEST TEXAS...

BREWSTER...CULBERSON...JEFF DAVIS AND PRESIDIO

IN SOUTHEAST NEW MEXICO...

EDDY AND LEA

SEVERE THUNDERSTORM WATCH 338 REMAINS IN EFFECT FOR THE FOLLOWING
COUNTIES UNTIL 1000 PM CDT SUNDAY EVENING...

IN WEST TEXAS...

ANDREWS...CRANE...DAWSON...ECTOR...GAINES...GLASSCOCK...LOVING...
MARTIN...MIDLAND...PECOS...REAGAN...REEVES...TERRELL...UPTON...WARD
AND WINKLER

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR
GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL
AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE
WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE
PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE
WEATHER IS OBSERVED.

70

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:03 PM CDTSevere Thunderstorm WarningMAFWinkler42 min
May 26, 7:43 PM CDTSevere Thunderstorm WarningMAFEctor47 min
May 26, 8:33 PM CDTSevere Thunderstorm WarningMAFPecos27 min
May 26, 11:29 PM CDTSevere Thunderstorm WarningMAFPecos46 min
May 27, 9:52 AM CDTSevere Thunderstorm WarningMAFAndrews38 min
May 27, 11:54 AM CDTSevere Thunderstorm WarningMAFScurry66 min
May 27, 12:38 PM CDTSevere Thunderstorm WarningMAFPecos37 min
May 27, 1:44 PM CDTSevere Thunderstorm WarningMAFScurry46 min
May 27, 2:36 PM CDTSevere Thunderstorm WarningMAFMitchell39 min
May 27, 2:56 PM CDTSevere Thunderstorm WarningMAFPecos34 min
May 27, 3:07 PM CDTTornado WarningMAFMitchell23 min
May 27, 3:20 PM CDTSevere Thunderstorm WarningMAFAndrews40 min
May 27, 3:30 PM CDTSevere Thunderstorm WarningMAFMitchell20 min
May 27, 3:48 PM CDTSevere Thunderstorm WarningMAFUpton42 min
May 27, 4:10 PM CDTSevere Thunderstorm WarningMAFTerrell35 min
May 27, 4:20 PM CDTSevere Thunderstorm WarningMAFEctor40 min
May 27, 4:25 PM CDTSevere Thunderstorm WarningMAFDawson50 min
May 27, 4:33 PM CDTSevere Thunderstorm WarningMAFUpton27 min
May 27, 4:50 PM CDTTornado WarningMAFEctor, Midland40 min
May 27, 5:01 PM CDTSevere Thunderstorm WarningMAFGlasscock59 min
May 27, 5:13 PM CDTSevere Thunderstorm WarningMAFDawson32 min
May 27, 5:30 PM CDTSevere Thunderstorm WarningMAFMartin30 min
May 27, 5:31 PM CDTSevere Thunderstorm WarningMAFMidland44 min
May 27, 5:37 PM CDTSevere Thunderstorm WarningMAFHoward53 min
May 27, 5:59 PM CDTSevere Thunderstorm WarningMAFGlasscock61 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.